Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 43, NWS Charleston, WV

July 6, 2019Ritchie County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 6, 2019, 9:43 PM EDT for Ritchie County, West Virginia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2019, 9:43 PM EDT (01:43 UTC)
Expired
Jul 6, 2019, 10:45 PM EDT
In force
62 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Ritchie County, WV

The radar

The Charleston,WV radar (KRLX), 113 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

155 
WGUS51 KRLX 070143
FFWRLX
WVC085-070245-
/O.NEW.KRLX.FF.W.0043.190707T0143Z-190707T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
943 PM EDT Sat Jul 6 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  Ritchie County in northwestern West Virginia...

* Until 1045 PM EDT.

* At 941 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen from an earlier thunderstorm. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Harrisville, Pennsboro, North Bend State Park, Ellenboro, Cairo,
  Pullman, Auburn, Smithville, Nutter Farm, Petroleum, Mountain,
  Pike, Berea, Brohard, Macfarlan, Highland and Burnt House.

Additional rainfall amounts of an inch to an inch and a half are 
possible in the warned area, from a second thunderstorm crossing the 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3937 8090 3930 8089 3927 8091 3910 8081
      3901 8100 3901 8107 3904 8113 3903 8116
      3904 8121 3904 8125 3906 8127 3907 8126
      3911 8126 3915 8133 3930 8123 3933 8108
      3932 8106 3935 8103 3934 8096 3939 8093

$$

12
1 follow-up statement
583 
WGUS71 KRLX 070242
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
1042 PM EDT Sat Jul 6 2019

WVC085-070250-
/O.EXP.KRLX.FF.W.0043.000000T0000Z-190707T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ritchie WV-
1042 PM EDT Sat Jul 6 2019

...THE FLASH FLOOD WARNING FOR RITCHIE COUNTY WILL EXPIRE AT 1045 PM
EDT...

The heaviest of the rain was over, and any flood waters should be 
receding. Flooding is no longer expected to pose a threat. Please 
continue to heed any road closures, and be especially cautious at 
night, when it is more difficult to tell the depth of the water.

LAT...LON 3937 8090 3930 8089 3927 8091 3910 8081
      3901 8100 3901 8107 3904 8113 3903 8116
      3904 8121 3904 8125 3906 8127 3907 8126
      3911 8126 3915 8133 3930 8123 3933 8108
      3932 8106 3935 8103 3934 8096 3939 8093

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 8:02 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 6, 8:02 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
802 PM EDT Sat Jul 6 2019

.SYNOPSIS...
Very warm and humid weather through the weekend, with mainly
afternoon and evening showers and thunderstorms. A cold front
brings relief for early next week. Hot and muggy by midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 745 PM Saturday...

Thunderstorms in the area have tarnished temperatures across the
region, so tweaked them down a few degrees to better align with
current observations. Also touched up POPs for our southeast
Ohio Counties to reflect storms moving in from WFO ILN's
territory.

As of 200 PM Saturday...

Ribbons of theta-e advection should serve as the primary focus
for convection thru early aftn and have coded POPs based on RAP
depiction of these features. An uptick on storm motion is
expected thru the afternoon with mean flow increasing a hair, as
already evident with the recent radar returns.

Meanwhile, a front will be sagging south this afternoon, taking
until early this evening to slip into southeast OH. This will
eventually take over as the main forcing for ascent, with
convection becoming more numerous along and ahead of the
boundary. PWAT values are progged to reach or eclipse 2" as
deep moisture pools in the vicinity of the baroclinic zone by
late afternoon/early evening. This, combined with a deep warm
cloud layer, would mean for very efficient downpours with very
heavy rain rates. There is the potential for a period of
training this evening from portions of southeast OH and into
northern WV which would further exacerbate the flash flood
threat.

After collaboration with neighboring offices, I have elected to
hoist a Flash Flood watch thru late tonight across the northern
WV Lowlands and northeast WV mountains, where FFG is lowest.
There is concern that, even in portions of southeast OH where
guidance is a bit higher, that isolated high water is possible.

Front will settle into central portions of the CWA late tonight
with coverage of activity gradually decreasing. The front will
gradually settle south on Sunday with convection chances highest
across the southern third of the CWA.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 245 PM Saturday...

Where the cold front resides at the start of the short term will
be key in terms of PoPs Sunday evening. Guidance suggests rain
tapering off from west to east on Monday as high pressure
expands over the Great Lakes region. Higher elevations will
likely see showers and storms continue through the day on Monday
before beginning to relish in the drier weather associated the
encroaching high on Tuesday.

Temperatures gradually rise through the period, especially by
Tuesday as shortwave ridging and height rises come into play. At
which time, we can expect to see afternoon highs in the upper
80s (lowlands) and low- to mid-70s (mountains).

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 245 PM Saturday...

High pressure remains in control on Wednesday, with afternoon
temperatures maxing out in the low 90s. This is in response to a
warm front surging northward ahead of the next upper trough
sinking down from the upper Plains. Shower and thunderstorm
chances increase by late Wednesday night and remain prominent
overhead through the end of the work week once the cold front is
progged to cross through Central Appalachia. Quiet weather is
then suggested to return for the weekend.

Temperatures remain hot through the long term with no sign of
relief from higher dew points, resulting in continuing muggy
conditions.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 800 PM Saturday...

Unsettled weather continues this evening with numerous showers
and storms crossing through the region. As has been the case the
past few days, VFR will hold at all terminals that reside
outside of the storms, while briefly falling to sub-MVFR beneath
any heavy storm. Handled this with TEMPO groups at all TAF sites
from 00-04Z when the best organization of storms are expected.

The overnight period of the forecast will encompass a hodgepodge
of flight restrictions due to low stratus and fog development.
A cold front is progged to sink southward into Central
Appalachia through the night, bringing an end to showers and
storms. However, quickly behind the conclusion of precip, the
likelihood for fog increases, especially at terminals that
encounter TSRA. During the predawn hours, low stratus is
expected to filter into the northern half of the forecast
region, plaguing EKN, CKB, and PKB with IFR and possibly LIFR
cigs.

Low ceilings will struggle to scatter Sunday morning, but should
improve by midday with daytime heating and mixing. Another round
of showers and storms are likely to impact terminals Sunday
afternoon as the front sluggishly pushes southward towards the
Carolinas. VCTS is currently displayed for many of the sites
towards the end of this current TAF period, with refinement to
timing and intensity of storms likely with future forecasts.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing and intensity of low stratus and
fog may differ from forecast Sunday morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                            SUN 07/07/19
UTC 1HRLY       00   01   02   03   04   05   06   07   08   09   10   11
EDT 1HRLY       20   21   22   23   00   01   02   03   04   05   06   07
CRW CONSISTENCY  H    H    H    H    M    H    H    H    L    L    M    L
HTS CONSISTENCY  H    H    H    H    H    H    L    M    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    L    L
EKN CONSISTENCY  H    H    H    H    H    H    L    H    L    L    L    L
PKB CONSISTENCY  H    H    H    H    M    H    H    H    H    L    L    L
CKB CONSISTENCY  H    H    H    M    L    H    L    L    L    H    H    M

AFTER 00Z MONDAY...
IFR possible in fog and stratus Monday and Tuesday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch until 5 AM EDT Sunday for WVZ009>011-017>020-
     028>032-039-040-521>523-525-526.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/MEK
NEAR TERM...30
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MEK
Hazardous weather outlook, Jul 6, 11:49 AM EDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1149 AM EDT Sat Jul 6 2019

WVZ009>011-017>020-028>032-039-040-521>523-525-526-071600-
Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Northwest Randolph-
Southeast Randolph-
1149 AM EDT Sat Jul 6 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Widely scattered showers and storms are expected Saturday afternoon
and evening. Some of the stronger storms could produce damaging
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>008-
013>016-024>027-033-034-515>520-524-071600-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Mingo-Logan-
Boone-Clay-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Southeast Pocahontas-
1149 AM EDT Sat Jul 6 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, southeast West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Localized flash flooding is possible this afternoon and evening,
especially in areas that receive multiple rounds of thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and storms will continue on Sunday. Localized flash flooding
is possible in areas that receive multiple rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jul 6, 9:13 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
913 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       WILLIAMSTOWN            39.40N  81.45W
07/06/2019  M1.90 INCH       WOOD               WV   COCORAHS

            0.90 INCHES IN 30 MINUTES

&&

EVENT NUMBER RLX1901825

JSH
Local storm report, Jul 6, 9:16 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
916 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HEAVY RAIN       2 NNW CENTER POINT      39.42N  80.65W
07/06/2019  M1.75 INCH       DODDRIDGE          WV   TRAINED SPOTTER

            FELL IN AROUND 50 MINUTES.

&&

EVENT NUMBER RLX1901826

JSH
Special weather statement, Jul 6, 9:18 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
918 PM EDT Sat Jul 6 2019

WVZ010-019-020-070145-
Doddridge-Ritchie-Pleasants-
918 PM EDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PLEASANTS...RITCHIE
AND WEST CENTRAL DODDRIDGE COUNTIES...

At 917 PM EDT, a strong thunderstorm was located near North Bend
State Park, or near Harrisville, moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Harrisville, Pennsboro, North Bend State Park, Ellenboro, Cairo,
Pullman, Greenwood, Nutter Farm, Maxwell, Petroleum, Pike, Berea,
Highland and Burnt House.

This includes Route 50 in West Virginia between mile markers 26 and
52.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3932 8089 3930 8089 3931 8087 3929 8077
      3904 8096 3902 8099 3919 8129 3938 8118
TIME...MOT...LOC 0117Z 294DEG 19KT 3927 8114

12
Local storm report, Jul 6, 9:21 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
921 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     SALEM                   39.28N  80.57W
07/06/2019                   HARRISON           WV   PUBLIC

            TREE DOWN ALONG JACOBS RUN ROAD.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER RLX1901820

JSH
Local storm report, Jul 6, 9:22 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
922 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     MARSHVILLE              39.32N  80.46W
07/06/2019                   HARRISON           WV   PUBLIC

            TREE DOWN ALONG INDIAN RUN ROAD.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER RLX1901821

JSH
Local storm report, Jul 6, 9:41 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
941 PM EDT SAT JUL 06 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HEAVY RAIN       ELLENBORO               39.27N  81.06W
07/06/2019  M0.31 INCH       RITCHIE            WV   EMERGENCY MNGR

            0.31 INCHES IN 9 MINUTES

&&

EVENT NUMBER RLX1901827

JSH

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:15 PM EDTSpecial Weather StatementRLXHarrison, Lewis, Upshur15 min
Jul 6, 8:30 PM EDTSpecial Weather StatementRLXPleasants, Tyler30 min
Jul 6, 8:38 PM EDTSevere Thunderstorm WarningRLXPleasants, Ritchie, Tyler, Wood37 min
Jul 6, 9:18 PM EDTSpecial Weather StatementRLXPleasants, Ritchie27 min
Jul 6, 9:53 PM EDTSpecial Weather StatementRLXGilmer37 min
Jul 7, 5:39 AM EDTFlash Flood WatchRLXBarbour, Braxton, Calhoun, Doddridge, Gilmer, Harrison and 12 more16 hr
Jul 7, 3:27 PM EDTSpecial Weather StatementRLXLincoln33 min
Jul 7, 4:34 PM EDTSpecial Weather StatementRLXKanawha26 min
Jul 7, 7:16 PM EDTSpecial Weather StatementRLXPleasants, Tyler, Wood29 min
Jul 7, 7:44 PM EDTSpecial Weather StatementRLXPleasants, Wood31 min

Nearby

Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.